What is impact of high sugar on behavior?

Follow
Share

My husband has type 2 diabetes and FTD. He hasn't been doing anything about his diabetes. Last week at the doctors office his sugar tested at 296. The doctor scared him into taking a pair of new diabetes pills. His behavior has improved some since taking the meds. What is the general behavior while someone's sugar is high?
At what level should the person be hospitalized to get the numbers under control? I've been concentrating on the dementia since he had been refusing to do anything about the diabetes. Looks like now I have to brush up this disease too. Thanks for any help.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
5

Answers

Show:
vegaslady, ah yes, if it were only a case of "take care of yourself or die." But that is not the options we are given. I'm glad you've had the CDE training. If things get complicated with the drugs, you can request another visit.

Yes, blurred vision is one consequence of prolonged high readings. I don't have vision problems each day as my bs goes up after meals, but I did when I was first diagnosed, and since then after a long period of consistent highs. The good news is that he will see a lot better when his numbers are managed better. That may give him motivation to do his part.

BTW, do go to the eye doctor, but don't be surprised if the doctor doesn't want to do much right now until the meds work and the numbers are better. Any glasses hubby gets now would probably need to be replaced soon. But seeing the doctor is important, and may also help motivate Hubby.

I am so sorry you are needing to deal with this, too!
Helpful Answer (1)
Report

We did the CDE education when he first got the diabetes dx, maybe a year or two ago. Now he is totally surprised what this disease can do to him. He just mentioned that his previously eagle sharp vision is now blurry. So back to the eye doctor. He has shown a renewed interest in testing his sugar, but all the supplies have expired so we have to get more. The apathy he has from his FTD makes it hard to keep him going on the diabetes care. I know what to do if his sugar is low. I'm more concerned about his losing vision or a stroke. He's a big guy and if I have to physically move him around I won't be able to do a lot at home. He says he doesn't care if he dies. He can't seem to grasp being physically disabled and becoming dependent on me or others. Thank you for your comments.
Helpful Answer (1)
Report

High sugar can lead to confusion, then unconscious - coma and finally death.
Helpful Answer (1)
Report

High blood sugar often has no symptoms, though it can be mighty hard on the vascular system and kidneys. Sometimes my mother feels flushed when her sugar is high. Mostly, however, she only knows it is high if she tests her sugar. It is easier to tell when it is low -- she can get irrational and edgy. Sometimes when she is acting a bit crazy I tell her to test her sugar. That can make her mad, but there is a reason I mention it. She can get crazy when her sugar is low. Other people have told me the same thing about their loved ones with diabetes.
Helpful Answer (1)
Report

Alas, it sounds like the diabetes does need some attention, too. We were pretty well able to ignore my husband's, but the weight loss that went with his dementia automatically brought his diabetes under pretty good control.

I think you are or will soon be the expert on your husband's behaviors when his blood sugars are high. It varies by individual. Before I knew I had diabetes and my BS was in the 400s (!) I was extremely tired, thirsty, and unable to eat. Now I don't really notice BS in the high range (like 296) except sometimes a little feeling of anxiety.

What I really notice, and I suspect what you will want to be very diligent about, is hypoglycemia. When my blood sugar gets too low I feel shaky, anxious, weak, and faint. I am unable to concentrate. I'm extremely hungry. Some drugs can cause low bs levels so you'll want to keep an eye out for that until things settle into a routine for you. The risks from highs are long-term. The risks from lows are immediate.

Did the doctor explain how to treat a low episode?

Insurance is mandated to cover seeing a certified diabetes educator, and it would be (in my opinion) well worth taking your husband for a few sessions. I am going next week to discuss adjustments to my insulin since I am exercising more and experiencing some hypoglycemia. I've gone several times over the years. A CDE has more time to devote to a session than a doctor does, and is far more knowledgeable about the nitty-gritty day to day issues.

In your situation my goal would be to continue to focus on the FTD and do the minimum you can to manage the diabetes. Maybe these two drugs will allow you to continue with few other changes.

My heart goes out to you. Caring for a husband with dementia was quite enough for me; I am so glad his diabetes didn't need a lot of attention.

Keep us informed on how this goes. As you know, we learn from each other!
Helpful Answer (3)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions